Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 379, NWS Memphis, TN

July 21, 2003Itawamba County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 21, 2003, 3:36 PM CDT for Itawamba County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 3:36 PM CDT (20:36 UTC)
Expired
Jul 21, 2003, 4:00 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Itawamba County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 212036 CCA
SVRMEM
MSC057-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 400 PM CDT.

* AT 326 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  TREMONT...MOVING SOUTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 400 PM CDT 
INCLUDE...RURAL ITAWAMBA COUNTY.

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3434 8823 3420 8837 3410 8821 3425 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:00 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 21, 3:00 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT MON JUL 21 2003

RADAR SHOWS STORMS NOW IN EXTREME NE MS MOVING EAST. ALREADY
DROPPED THUNDERSTORMS WATCH IN WEST TENNESSEE. WL KEEP TRW WATCH
OUT FOR ONLY TUP ZONES THIS EVENING.

PCPN FROM NEXT SHT WV TO MUDDLE INTO MIDSOUTH LATER TONIGHT.
AVN/ETA SHOWING GOOD CHANCE OF TRWS TMR. SOME MAY BECOME SEVERE
WITH HEAVY RAIN. CLDS TO KEEP TEMPS IN 80S TUE.

BY TUE EVE...PCPN PROBABLY CONFINED TO SOUTHERN HALF OF AREA AND
ON OUT BY MIDNIGHT.

DRY WEATHER AND SOME COOLER THAN NORMAL TEMPS TO DOMINATE
MIDSOUTH WED THROUGH WEEKEND. NEXT RAIN CHANCE RISES AGAIN
MONDAY.

.MEG...NONE.

RENCH
Hazardous weather outlook, Jul 21, 3:49 AM CDT, 11 hours 47 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
349 AM CDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MIDSOUTH AREA THIS AFTERNOON AND TONIGHT.

A COLD FRONT IS MOVING SOUTHWARD THROUGH MISSOURI...AND WILL MOVE
SLOWLY INTO THE AREA THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN ADVANCE OF THE COLD FRONT...AND SEVERAL OF
THESE STORMS MAY BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE WITH ANY STORMS THAT BECOME SEVERE. THE GREATEST THREAT FOR
SEVERE WEATHER WILL BE BETWEEN 4 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
ENTIRE MIDSOUTH DURING THE DAY ON TUESDAY. THE COLD FRONT WILL STILL
BE IN THE MIDSOUTH AREA. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...AND
AGAIN ON TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jul 21, 2:31 PM CDT, 1 hour 5 minutes before
TNZ003-004-020-021-050>055-089>092-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0231 PM CDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 786  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN TENNESSEE...
CARROLL         CHESTER         CROCKETT        DECATUR
FAYETTE         GIBSON          HARDEMAN        HARDIN
HAYWOOD         HENDERSON       HENRY           MCNAIRY
MADISON         WEAKLEY
Special weather statement, Jul 21, 3:30 PM CDT, 6 minutes before
MSZ002>006-009-013>017-021>024-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
0330 PM CDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH NUMBER 788  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ALCORN          BENTON          MARSHALL        PRENTISS
TIPPAH          TISHOMINGO      UNION

SEVERE THUNDERSTORM WATCH NUMBER 788  REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
CALHOUN         CHICKASAW       ITAWAMBA        LAFAYETTE
LEE             MONROE          PONTOTOC        YALOBUSHA

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:50 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tishomingo40 min
Jul 21, 2:24 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo51 min
Jul 21, 3:30 PM CDTSevere Thunderstorm WarningMEGItawamba30 min
Jul 21, 4:12 PM CDTSevere Thunderstorm WarningMEGMonroe33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.